Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 159, NWS Kansas City, MO

November 16, 2013Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Nov 16, 2013, 6:30 PM CST for Atchison County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 16, 2013, 6:30 PM CST (00:30 UTC)
Expired
Nov 16, 2013, 7:15 PM CST
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 16, 7:01 PM CSTHAIL 1.754 W Potter, KSDELAYED REPORT...STORM CHASER DROVE THROUGH HAIL UP TO GOLFBALL SIZE...CONFIRMED BY VIDEO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 5:40 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS53 KEAX 170030
SVREAX
KSC005-170115-
/O.NEW.KEAX.SV.W.0159.131117T0030Z-131117T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CST SAT NOV 16 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS...

* UNTIL 715 PM CST

* AT 627 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF VALLEY FALLS...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ATCHISON...EFFINGHAM...LANCASTER...FARMINGTON...CUMMINGS AND
  POTTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3948 9557 3965 9522 3965 9513 3958 9509
      3957 9511 3954 9511 3950 9505 3948 9505
      3945 9502 3942 9515 3942 9557 3942 9558
TIME...MOT...LOC 0030Z 241DEG 35KT 3941 9549

HAIL...1.00IN
WIND...60MPH

$$

BLAIR
1 follow-up statement
700 
WWUS53 KEAX 170059
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CST SAT NOV 16 2013

KSC005-170115-
/O.CON.KEAX.SV.W.0159.000000T0000Z-131117T0115Z/
ATCHISON KS-
659 PM CST SAT NOV 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ATCHISON COUNTY UNTIL 715 PM CST...

AT 657 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTONVILLE...
AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ATCHISON AND POTTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3942 9538 3949 9528 3957 9512 3956 9511
      3955 9511 3953 9511 3950 9505 3948 9505
      3945 9502 3942 9515
TIME...MOT...LOC 0059Z 244DEG 40KT 3945 9524

HAIL...1.00IN
WIND...60MPH

$$

BLAIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 5:49 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 16, 5:49 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
549 PM CST Sat Nov 16 2013

.SHORT TERM...(This Evening through Sunday)
Issued at 401 PM CST SAT NOV 16 2013

Warm and moist air continues to stream into far eastern Kansas and
western Missouri as the afternoon wears on. Subjective map analysis
at 19z shows a fairly well defined warm front draped from NW to SE
across the center part of Iowa, putting the entire forecast area deep
in the warm/moist air, characterized by temperatures in the mid to
upper 60s and dew points in the mid to upper 50s. Visible satellite
imagery shows a good amount of cloud cover remaining over most of
eastern Kansas and Missouri, however with time that cloud cover has
slowly eroded away, allowing for some sunshine to reach the surface.
Surface observations also indicate a very well defined boundary
located across SE Nebraska and NE Kansas, defined by strong westerly
winds and very dry air. This boundary will continue to slide south
with time, bringing enhanced low level convergence in the vicinity of
the leading edge of the dry air. Visible imagery gives away the exact
location of the aforementioned boundary as clear skies are present
over central Kansas and Nebraska and a line of agitated cumulus
clouds stretch NE to SW, presumably along the boundary in SE Neb and
NE KS. As more sunshine peeks through the clouds the atmosphere will
become more unstable with time. At this point around 800 to 1000 J/kg
of instability is present in the atmosphere in the forecast area.
Expect that number to increase to around 1000 to 1200 J/kg by this
evening as moisture continues to stream into the area. On water vapor
imagery mid level dry air associated with a very subtle mid level
wave has moved through northern Missouri, and another very subtle
vort max with an associated dry air punch is currently moving through
SW/SC KS, moving northeastward within the SW mid level flow. A field
of CU appears in the KICT area, presumably in response to this vort
max moving into that area.

That wave will be the focal point for the potential for severe
weather later this afternoon. Short range models continue to have
better than average agreement among themselves and with each other
regarding the initiation of scattered thunderstorms across NE Kansas
and NW Missouri around 23z this evening. As previously mentioned
these storms may have around 1000 to 1200 J/kg of virtually
uninhibited atmosphere, and given the strong mixing from the
afternoon winds these storms may become surface based, bringing all
hazards of severe weather in play. Given a strongly veered
atmospheric column and good speed increase with height the deep layer
shear in the 0 to 3 km layer will approach 40 to 50 kts. The 0-3 km
layer seems more appropriate to determine an effective storm layer,
as the modest instability and late period of the year should only
yield low topped storms. With the given CAPE-Shear relationship it is
entirely plausible, and perhaps somewhat likely that these evening
storms will be able to rotate and become supercells. Wind and hail
will be the primary threats, but given strong low level shear with
0-1 SRH values a tornado or two cannot be completely ruled out.

The thunderstorm activity should begin around 23z in far NE Kansas
and/or NW Missouri, and will spread eastward along and north of
Interstate 70 through around 04z before exiting into far NE Missouri
and Iowa.

.LONG TERM...(Sunday Night through Saturday)
Issued at 401 PM CST SAT NOV 16 2013

Sunday...By sunrise Sunday a subtle shortwave trough will be exiting
the Central Rockies into the Plains States. This will bring a
secondary cold front surging into eastern Kansas and northern
Missouri after sunrise Sunday as the shortwave moves east. Concerns
for any additional precipitation are focused in areas to the north
or east of our forecast region owing to the trajectory of the
moisture transport. However, subsidence behind the front --along
with clearing skies-- will likely allow for significant deep layer
mixing by late Sunday morning, persisting through the afternoon
hours, which could make for another windy day across the region.
Model soundings advertise decent deep layer mixing occurring behind
the cold front Sunday, with mixing possible up to nearly 850mb. This
could transport enough momentum down to induce advisory level winds,
especially across far northeast Kansas and northwest Missouri where
the surge of dry air behind the front might help mix strong gusts
down during the early afternoon hours.

Monday and Tuesday...With the passage of the secondary trough a
locally zonally flow will dominate the region to begin the work
week. This will leave our region with temperatures in the vicinity
of normal to start the week --Highs 50s, Lows 30s--.

Wednesday through Saturday...Confidence in the forecast for these
outer periods is very low. Model solutions offered form mid-work
week on tell a tail of two stories, and only one of them can be
correct. The main issue continues to be what the models do with a
pair of shortwave troughs that will transit the country later in the
work week. GFS still advertises a phased solution, where the two
shortwaves stay marginally phased together across the nation; making
this the quicker and warmer of the two solutions. The ECMWF is not
so inclined to phase the two shortwave later in the week, thus
allowing more cold air to surge south behind the northern stream
trough as the southern stream wave detach from the mean flow across
the northern Mexico. Have hedged the consensus forecast for the
later portion of the work week towards the GFS solution, though this
is very low confidence adjustment as there is little to hang a
forecast on at this point as either the GFS or ECMWF seem possible.

So, for the outer periods of the forecast...expect some potential
for a cool rain to develop Wednesday though Thursday as moisture
returns in an inverted trough ahead of the baroclinic zone the
northern stream trough will drag into the Northern Plains. Friday
and Saturday will see precipitation chances trend up as more
moisture is pumped into the region and the lagging trough in the
southern stream begins to transit the Plains. Temperatures in these
far outer time periods will be cool enough to possible induce some
snow with any of the precipitation that occur, especially during the
overnight hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 548 PM CST SAT NOV 16 2013

VFR conditions currently prevailing at the terminals will persist
through the overnight hours and Sunday. Only visibility and ceiling
issues to watch will come in the next few hours as some thunderstorms
bubble up across northeast Kansas and more east northeast through
Missouri. This will bring some thunderstorm activity to the vicinity
of the KSTJ and KMCI terminals. Otherwise, breezy winds will persist
through the night with strong winds mixing to the surface after
sunrise Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Cutter
LONG TERM...Leighton
AVIATION...Cutter
Hazardous weather outlook, Nov 16, 5:59 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST SAT NOV 16 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 PM CST SAT NOV 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS FOR MUCH OF THE
OUTLOOK AREA THIS EVENING...WITH AREAS OF NORTHERN...CENTRAL AND
EASTERN MISSOURI...ALONG AND NORTH OF INTERSTATE 70...HAVING THE
HIGHEST RISK FOR ACTIVITY. A FEW OF THESE STORMS COULD BECOME STRONG
TO SEVERE THIS EVENING...WITH THE PRIMARY RISKS COMING FROM LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WESTERLY WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS NEARING 40 MPH...
WILL BE POSSIBLE SUNDAY. ALONG WITH THE GUSTY WINDS...HUMIDITY
VALUES WILL BE RATHER LOW...THUS ALSO ENHANCING FIRE WEATHER
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF INTERSTATE 70
THIS EVENING.

CUTTER

In the hours before

Special weather statement, Nov 16, 6:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CST SAT NOV 16 2013

KSZ025-102-170030-
ATCHISON KS-DONIPHAN KS-
605 PM CST SAT NOV 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONIPHAN AND
NORTHEASTERN ATCHISON COUNTIES UNTIL 630 PM CST...

AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANCASTER...OR 8 MILES WEST OF ATCHISON...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...BENDENA AND DONIPHAN.

LAT...LON 3980 9509 3979 9496 3974 9496 3973 9497
      3970 9497 3968 9498 3967 9502 3963 9506
      3960 9505 3959 9505 3951 9530 3964 9537
TIME...MOT...LOC 0005Z 241DEG 35KT 3961 9524

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 6:05 PM CSTSpecial Weather StatementEAXDoniphan25 min
Nov 16, 6:14 PM CSTSevere Thunderstorm WarningEAXAtchison, Doniphan46 min
Nov 16, 7:08 PM CSTSevere Thunderstorm WarningEAXAtchison, Leavenworth52 min
Nov 17, 3:12 AM CSTWind AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more14 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.